Ask Leyla: What are your guidelines for stopping Nexium?

Share:

| By Leyla Muedin MS, RD, CDN

Q: My 65 year-old sister has been treating her acid reflux by taking Nexium for years. Her new doctor would like her to go off Nexium. I’ve heard you talk about how difficult that can be.

What are your guidelines for going off of Nexium? And how long does it take for the rebound reflux to stop?

Ask Leyla: What are your guidelines for stopping Nexium?A: First, I’m very happy to hear your sister’s new doctor wants her to discontinue Nexium. I wish more doctors would recognize that it’s not meant for long term use. Here’s why according to www.drugs.com:

“To make sure Nexium is safe for you, tell your doctor if you have:

  • severe liver disease;
  • lupus;
  • osteoporosis or low bone mineral density (osteopenia);
  • low levels of magnesium in your blood.

Taking a proton pump inhibitor such as Nexium may increase your risk of bone fracture in the hip, wrist, or spine. This effect has occurred mostly in people who have taken the medicine long term or at high doses, and in those who are age 50 and older. It is not clear whether Nexium is the actual cause of an increased risk of fracture.”

Nexium controls acid reflux (GERD) by reducing the production of stomach acid—but this is a problem. We need stomach acid to help digest food and protect against food-borne illness. Without enough stomach acid, we can’t digest and absorb nutrients such as calcium and magnesium (to name just a couple) which are critical to bone health. So, indeed, repeated use of Nexium can cause osteopenia, osteoporosis and bone fracture.

A condition called Small Intestinal Bacterial Overgrowth (SIBO) has been on the rise in recent years. This trend coincides with increasing long-term use of PPIs. We know drugs such as Nexium have an alkalinizing effect on the GI tract—setting the stage for opportunistic bacteria to flourish.

Moreover, there is disturbing evidence linking long term use of PPIs to chronic kidney disease and contributing to dementia.

Since your sister has been taking Nexium for such a long time, it can be difficult to stop without rebound reflux. For starters, foods that can cause reflux should be eliminated. These include foods that are: spicy, greasy/deep-fried, acidic foods such as citrus, coffee and tea, certain raw vegetables and fruits, chocolate (sorry!) and certain carminatives, such as peppermint, which can weaken the lower esophageal sphincter.

A qualified nutritionist can help you navigate around problematic foods and help with meal plans and a supplement regimen to help reduce reflux and soothe irritation.

To your health!

As you may know, I’ve been doing a weekly “Q&A with Leyla” podcast feature with Dr. Hoffman. Now you can get my perspective and expertise every Friday on my own episode of the Intelligent Medicine Podcast. If you missed last week’s, you can listen here. To be sure you don’t miss out on any of my important insights and information, subscribe today!

934 total views, 4 views today

Share:

Recommended Articles

TWITTER